GONI didn't really work

I finally had my phone follow-up on 22 May after having the GON injections of local anaesthetic only (no steroid) on both sides of my head on 11 February. My neurologist was disappointed to hear that it hadn't really reduced the frequency of my headaches and migraines, though I told him I had not had a really bad migraine that wouldn't respond to a single Zomig all that month. That was a mistake as I had a humdinger of a 10 hour attack the following day! However, as I used to get three day completely disabling ones with sickness and photo/phonophobia until about 15 years ago, that was only 'really bad' for how I'm affected now. Usually, so long as I accept the situation and take a Zomig soon enough, I can get on with my day after a couple of hours.

Having looked at the potential side effects of Topirimate (which he had said he'd offer if the GONI didn't work), I told him I didn't want to take it as I already suffer from some of them due to other medical conditions. He has suggested Botox, but there's a two to three month waiting list, so in the meantime I shall just continue to manage my pain with paracetamol and Zomig - as I have been doing all my adult life.

3 Replies

oldestnewest
  • That's a shame. I didn't get a good result after I had an occipital block either. But at least you had a change in your symptoms for a bit.

    Are you going to try the botox then? I've been having it for 3 years - it's mostly to treat chronic pain in my shoulder and face but it's great in reducing the migraine headaches. I had one a few days ago - all the usual aura stuff and a very intense headache but it only lasted minutes and went with ibuprofen! My head felt a bit "fizzy" inside but that was so much better than the crushing pain. Yes, it would be better to have no migraines at all, but this is a happy compromise.

    Funnily enough (well, it wasn't funny really), I got an almighty migraine the day after the last lot of botox. It happens to me sometimes. Don't let that put you off, as the benefits far outweigh the problems.

  • Hi teadrinker

    Many thanks for your comments. My Neurologist said that Botox is "less side-effecty" (love the medical terminology of this) than a lot of other migraine treatments, and uses a very small needle, which is good to hear. He did say it can cause neck pain, but I already get that in my left side, more or less constantly for almost the last year. Perhaps it'll balance out with right side pain. I'm to go in for a consultation when called and he will discuss the treatment with me and then, if appropriate, give it there and then, so that's good news. I asked if I would get a rictus smile and he assured me I wouldn't. Where are the jabs actually administered? In the scalp under the hair or on the face? 31 sounds a lot to try and find space for!

    Thanks, Patti

  • Hi Patti

    Becuase I have problems with my shoulder I have about 10 or 11 jabs there, some of them in my neck (I don't like those much). The rest go across the top of my forehead. I tend to get facial pain and migraine headache on the left side only but they do the right side of my forehead too to make sure both sides are equally "paralysed" and not lopsided! Those feel OK, a bit like someone pressing something sharp against the forehead but not in it. The remaining few go in my left temple and around the top of my left ear / over the jaw joint, and slightly further back. By this time I've usually had enough, but this is close to an important bit of the trigeminal nerve so it tends to hurt me there anyway. I usually count about 21 injections. It sounds like lots but it's only a very small amount of botox that goes in at a time.

    In my case I have little trigger points in lots of my muscles that cause the pain, so if these get jabbed it hurts more. It wouldn't be like this for everyone. To be honest, having botox isn't the worst pain I've ever had, and if you've had a GONI you'll manage this. I keep my eyes shut and breathe slowly. I don't worry about it beforehand now, and the needles really are tiny (if you are in the room whilst they draw up the syringes the needles they use for this are quite big, but they swap them for small ones, so don't worry).

    I used to have the forehead jabs a bit lower down (but it didn't help) - that did tend to make it hard work to raise my eyebrows. I once had botox in one of my cheek muscles following a jaw operation where the muscle had gone into spasm. That did leave me with a very slightly wonky smile for a few weeks, but I think that was just unfortunate and it was a different doctor doing it.

    It stings a bit afterwards. I am often convinced that I've got little scratches on my face when i come out but there's nothing to see. As my kids would say, "you can't have been very brave cos if you were brave you'd get a sticker"!

    Hope your appointment comes soon.

You may also like...